Alert archive / Nevada / Red Flag Warnings in 2014

Red Flag Warning 4, NWS Elko, NV

July 17, 2014Elko County, Nevada

NWS Elko, NV issued this red flag warning at Jul 17, 2014, 11:06 AM PDT for Elko County, Nevada. It took effect at Jul 18, 2014, 11:00 AM PDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2014, 11:06 AM PDT (18:06 UTC)
In effect from
Jul 18, 2014, 11:00 AM PDT
Expired
Jul 18, 2014, 7:36 AM PDT
In force
Issued by
NWS Elko, NV

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3334 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WWUS85 KLKN 171806
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
1106 AM PDT THU JUL 17 2014

...SCATTERED THUNDERSTORMS WITH DRY LIGHTNING EXPECTED FRIDAY...

.MONSOON MOISTURE WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS
TO DEVELOP ACROSS MUCH OF NEVADA FRIDAY AFTERNOON AND EVENING.
CONFIDENCE IS HIGHEST THAT DRY LIGHTNING WILL OCCUR MAINLY OVER
ELKO COUNTY, FIRE WEATHER ZONES 469 AND 470, BEGINNING EARLY
FRIDAY AFTERNOON. THUNDERSTORMS ARE ALSO EXPECTED ACROSS CENTRAL
NEVADA, BUT SLOWER STORM MOTION WILL DECREASE DRY LIGHTNING
CONCERNS IN THOSE ZONES. REGARDLESS, FIRE MANAGERS AND CREWS IN
THE FIELD SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING AND NEW
FIRE IGNITIONS ON FRIDAY.

NVZ469-470-181200-
/O.NEW.KLKN.FW.W.0004.140718T1800Z-140719T0600Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
1106 AM PDT THU JUL 17 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
469 AND 470...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A RED FLAG
WARNING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS...WHICH IS
IN EFFECT FROM 11 AM TO 11 PM PDT FRIDAY.

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* THUNDERSTORM COVERAGE...15-20%.

* OUTFLOW WINDS...STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 50
  MPH. 

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

TURNER
2 follow-up statements
353 
WWUS85 KLKN 180916
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
216 AM PDT FRI JUL 18 2014

...SCATTERED THUNDERSTORMS WITH DRY LIGHTNING EXPECTED TODAY...

.MONSOON MOISTURE WILL ALLOW SCATTERED TO NUMEROUS THUNDERSTORMS
TO DEVELOP ACROSS MUCH OF NEVADA THIS AFTERNOON AND EVENING.
CONFIDENCE IS HIGHEST THAT DRY LIGHTNING WILL OCCUR MAINLY OVER
ELKO COUNTY...FIRE WEATHER ZONES 469 AND 470...BEGINNING EARLY
THIS AFTERNOON. THUNDERSTORMS ARE ALSO EXPECTED ACROSS CENTRAL
NEVADA...HOWEVER SLOWER STORM MOTION WILL DECREASE DRY LIGHTNING
CONCERNS IN THOSE ZONES. FIRE MANAGERS AND CREWS IN THE FIELD
SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING AND NEW FIRE
IGNITIONS TODAY.

NVZ469-470-190600-
/O.CON.KLKN.FW.W.0004.140718T1800Z-140719T0600Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
216 AM PDT FRI JUL 18 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW
WINDS FOR FIRE WEATHER ZONES 469 AND 470...

* AFFECTED AREA...FIRE WEATHER ZONE 469 SOUTHWESTERN AND CENTRAL 
  ELKO COUNTY AND FIRE WEATHER ZONE 470 EASTERN ELKO COUNTY.

* THUNDERSTORM COVERAGE...15-20%.

* OUTFLOW WINDS...STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 50 
  MPH.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

LW
716 
WWUS85 KLKN 181436
RFWLKN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
736 AM PDT FRI JUL 18 2014

...RED FLAG WARNING CANCELED...

NVZ469-470-181545-
/O.CAN.KLKN.FW.W.0004.140718T1800Z-140719T0600Z/
SOUTHWESTERN AND CENTRAL ELKO COUNTY-EASTERN ELKO COUNTY-
736 AM PDT FRI JUL 18 2014

...RED FLAG WARNING IS CANCELED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 469 AND 470...

LATEST MODEL DATA SHOWS MUCH LESS COVERAGE OF DRY THUNDERSTORMS
THAN PREVIOUSLY FORECAST. THE RED FLAG WARNING IS CANCELED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 17, 2:10 AM PDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jul 17, 2:10 AM PDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 AM PDT THU JUL 17 2014

.SYNOPSIS...A FEW THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
ACROSS WESTERN NEVADA AND AREAS SOUTH OF HIGHWAY 50 IN CENTRAL
NEVADA. SMOKE FROM OREGON FIRES WILL CONTINUE TO PLAGUE NORTHERN
NEVADA FOR THE NEXT COUPLE DAYS. THUNDERSTORMS WILL SPREAD NORTH
FRIDAY. THIS PERIOD OF UNSETTLED WEATHER IS EXPECTED TO END ON
MONDAY.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. THE MODELS ARE IN DECENT
AGREEMENT THIS MORNING. THERE IS A LARGE DOME OF HIGH PRESSURE
CENTERED SOUTHEAST OF THE 4-CORNERS AREA OF THE COUNTRY WITH THE
RIDGE AXIS STRIKING THROUGH NEVADA. UNSTABLE AIR WILL LINGER OVER
THE GREAT BASIN THROUGH FRIDAY. SMOKE FROM SOME FIRES IN OREGON
WILL AFFECT NORTHERN NEVADA THROUGH EARLY FRIDAY.

TODAY THROUGH THIS EVENING. THERE WILL BE A LITTLE RIDGE EXPANSION
OVER THE GREAT BASIN TODAY. THE MODELS HAVE BACKED OFF ON A
PREVIOUSLY PROPOSED SURGE OF MOISTURE. THE PATTERN NOW LOOKS AS IF
THUNDERSTORMS WILL ESSENTIALLY BREAK OUT NEAR WHERE THEY DID ON
WEDNESDAY...MAINLY SOUTH OF HIGHWAY 50 IN CENTRAL NEVADA. HOWEVER
CONVECTION WILL BE POSSIBLE ACROSS WESTERN HUMBOLDT COUNTY AS WELL
AS LANDER AND EUREKA COUNTIES.

FRIDAY THROUGH FRIDAY EVENING. AT THIS TIME IT APPEARS CONVECTION
WILL EXPAND FURTHER NORTH AS A WEAK LOW FEATURE APPROACHES FROM
THE NORTHWEST. ATMOSPHERIC DESTABILIZATION IN THE AFTERNOON MAY
HELP DISPERSE SOME OF THE SMOKE UP NORTH. PRECIPITABLE WATER
VALUES ARE PROGGED TO EXCEED 80 PERCENT ACROSS MOST ZONES AND
AREAS OF 90 PERCENT OR MORE. THUS SOME THUNDERSTORMS COULD BE GOOD
RAIN- PRODUCERS...ALTHOUGH MODEL QPF IS NOT PICKING UP ON THE
CONVECTION ASPECT.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. MODELS TAKE UPPER
RIDGE WHICH HAS BEEN PROSTRATE ACROSS NEVADA AND SHIFT IT TO FOUR
CORNERS AGAIN. THIS ALLOWS A VERY DEEP UPPER LOW OFF THE NORTHEAST
PACIFIC TO INTRUDE INTO THE INTERMOUNTAIN NORTHWEST...DRAPING A
TROUGH ACROSS THE GREAT BASIN THIS WEEKEND. DECENT MOISTURE WILL
INVADE MAINLY NORTHERN NEVADA FROM THIS LOW INITIALLY...THEN DRY
SOUTHWEST FLOW TAKES OVER BY LATE MONDAY AND TUESDAY...FOR A DRY END
TO THE LONG RANGE. MODELS HAVE INCREASED QPF IN THE FRIDAY NIGHT TO
MONDAY RANGE OVER PREVIOUS RUNS AND HAVE TWEAKED POPS UP A
HAIR...BUT QPF'S ARE IFFY. AS HAS BEEN THE CASE...SOME LOCATIONS
WILL LIKELY GET A DECENT AMOUNT OF RAIN...WHILE OTHERS WILL GET NADA
ZIP ZILCH ZERO. HAVE CALLED THE STORMS WET FOR THE LONG RANGE
BUT...AGAIN...RECENT BEHAVIOR HAS NARROW RAIN CORES WITH DRY
LIGHTNING OUTSIDE THOSE CORES. IT'S THE HIGH DESERT.

TEMPS DROP SIGNIFICANTLY FROM THOSE OF LATE...MORE TOWARD
NORMAL...AND THEN BELOW NORMAL IN NORTHERN NEVADA...INCLINED TO
REMAIN NEAR NORMAL IN CENTRAL AND EAST WHERE THE EFFECTS OF THE
UPPER LOW WILL BE LESS POTENT. WINDS MAY BE A LITTLE GUSTIER THAN
RECENT PATTERNS HAVE SHOWN...AT LEAST IN THE AFTERNOONS AFTER THE
TROUGH MOVES OVER. NOTHING TO SHOW ADVISORY CRITERIA FOR AT THIS
POINT.

NOTE...LOOKS LIKE RH MAY BE LOW AND WINDS A LITTLE GUSTY NEXT WEEK.
STAY TUNED.

&&

.AVIATION...BIGGEST ISSUE AT KWMC AND KEKO WILL BE LIGHT SMOKE WHICH
COULD REDUCE VISIBILITY AT TIMES TO AROUND 6SM. NOT EXPECTING
THUNDERSTORMS OR SHOWERS THIS FAR NORTH THROUGH THIS TAF PERIOD.
KELY WILL SEE ONLY SOME MID CLOUDS AND TOPOGRAPHIC WIND SHIFTS. KTPH
WILL LIKELY SEE VCTS IN THE AFTERNOON AND EARLY EVENING. SOME OF THE
STORMS AROUND THERE MAY PRODUCE BRIEF HEAVY RAINS AND WIND GUSTS TO
NEAR 45 MPH.

&&

.FIRE WEATHER...TODAY THROUGH THIS EVENING...DRY STABLE AIR IS
EXPECTED OVER NORTHERN NEVADA. ENOUGH MOISTURE WILL BE AVAILABLE
TO TRIGGER SOME THUNDERSTORMS ACROSS WESTERN NEVADA AND SOUTH OF
HIGHWAY 50.

FRIDAY THROUGH MONDAY...THUNDERSTORM ACTIVITY WILL INCREASE
BEGINNING FRIDAY AS MOISTURE AND INSTABILITY RETURN TO ALL FIRE
ZONES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

92/98/98/92

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:26 PM PDTAreal Flood AdvisoryLKNNye3 hr
Jul 16, 8:32 PM PDTAreal Flood AdvisoryLKNNye3 hr

Nearby

Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.